[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.175.191.168. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 15, 1952

N-ALLYLNORMORPHINE IN TREATMENT OF DIHYDROMORPHINONE AND METHORPHINAN OVERDOSAGE: REPORT OF A CASE

Author Affiliations

Charlottesville, Va.
From the departments of anesthesiology and thoracic surgery, University of Virginia Hospital.

JAMA. 1952;150(11):1103-1104. doi:10.1001/jama.1952.63680110001013
Abstract

We have had the singular opportunity of treating the effects of overdosages of dihydromorphinone (dilaudid®) hydrochloride and methorphinan (dromoran®) hydrobromide in the same patient by injection of N-allylnormorphine ("nalline") hydrochloride. Clinical reports of treatment of poisoning by morphine and meperidine hydrochloride1 and methadone hydrochloride2 in man and reports of antagonism of respiratory depression caused by dihydromorphinone and other narcotics in laboratory animals have appeared in the literature.3 We believe this to be the first instance in which N-allylnormorphine has been used to antagonize the depressant effects of methorphinan and the first clinical instance of its use in dihydromorphinone overdosage, and we feel, therefore, that this case should be of general interest.

REPORT OF CASE  The patient, a thin, chronically ill 60-year-old man, weight 107 lb. (48.5 kg.), was admitted for drainage of an empyema and bronchopleural fistula that followed pneumonectomy and thoracoplasty for long-standing suppurative disease of

×